Tornadoes · United States · Alabama · 2011
EF3 tornado, Drifton to Sipsey, Alabama, April 27, 2011
From Drifton to Sipsey, this EF3 tornado ran 18.9 miles across Walker County on April 27, 2011, touching down at 5:18 AM CDT and reaching 375 yards wide. It killed nobody and injured 20, and did $13 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- April 27, 2011
- Touchdown
- 5:18 AM CDT (10:18 UTC)
- Lifted
- 5:36 AM CDT (10:36 UTC)
- On the ground
- 18 minutes
- Path length
- 18.9 miles (30.4 km)
- Path width
- 375 yards (343 m)
- Deaths
- 0
- Injuries
- 20
- Property damage
- $13 million
- County
- Walker County
- Touchdown point
- 33.598, -87.328
- Lift-off point
- 33.818, -87.132
- Record number
- 1104270418-01
The damage survey
55 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 170 mph.
- Edge of EF1 trees, not in pic.
- Home completely destroyed. Cars moved about
- tossed uphill became airborne
- begin major damage just sw of here
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A powerful storm system crossed the Southeast United States on Wednesday, April 27, 2011, resulting in a large and deadly tornado outbreak. This epic event broke the record for number of tornadoes in a day for the state of Alabama, becoming the most significant tornado outbreak in the state���s history. ||Central Alabama had two rounds of severe weather that day. During the early morning hours, a Quasi-Linear Convective System quickly moved across the northern half of the National Weather Service, Birmingham county warning area. Straight line winds of 90 mph (78kts) or greater and 11 tornadoes lead to widespread damage and power outages. During the afternoon, long-lived supercell thunderstorms produced long-track, strong and violent tornadoes. Destruction and loss of life across many towns and communities was devastating. ||The hardest hit areas included Shottsville and Hackleburg, both in Marion County, where winds of 160 mph and 210 mph respectively, caused unimagineable damage. Cordova, in Walker County, was hit twice; by a tornado along the Quasi-Linear Convective System during the early morning hours and again in the afternoon by a long-track EF4 tornado. A long track tornado moved across the city of Tuscaloosa and the western suburbs of Birmingham, resulting in the complete destruction of whole neighborhoods and numerous injuries and fatalities in those heavily populated areas. The same parent supercell produced another violent tornado in east Central Alabama as it tracked across St. Clair and Calhoun Counties, resulting in additional fatalities and incredible damage to a number of neighborhoods. Another violent EF4 tornado tracked across portions of Elmore and Tallapoosa Counties, including Lake Martin, destroying numerous homes and a large section of a mobile home park. ||Most of the violent tornadoes from this day were captured on video by a number of people, including storm spotters and chasers, as well as numerous television news crews and remotely controlled web-enabled video cameras. This allowed unprecedented coverage and viewing of this historic event in real time from people worldwide.
A tornado developed along a Quasi-Linear Convective System and touched down in rural southwestern Walker County, near the Fairview community. The tornado moved north northeast through Cordova before lifting near Lynns Park. The tornado touched down southwest of CR 6 and rapidly intensified to an EF3 rating with winds of 140 mph. Along Horseshoe Bend, a home was completely leveled, where it swept the foundation clean of the structure and debris. The tornado continued north northeast through the Richardson subdivision and across Pleasantville Road. It destroyed at least two single-wide manufactured homes. The tornado crossed US Hwy 269 where it weakened to an EF2 with winds of 120 mph and moved through the Aldridge community, where several homes were damaged, large trees were uprooted, and another single-wide manufactured home was tossed and obliterated. In Cordova, the tornado caused significant roof and parapet damage to brick buildings in the downtown area. The tornado crossed Old US Hwy 78 just east of the Mulberry Fork, where it snapped and uprooted trees and caused minor structural damage. The tornado continued northeast and dissipated south of County Road 22, less than a mile north of Old US Hwy 78. A second tornado, with winds of 140 mph, tracked through Cordova during the afternoon of the same day (between 1535 and 1605 CST) and caused more significant structural damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS BMX issued a tornado warning for this county at 10:07 UTC, 11 minutes before the tornado touched down, in force until 10:45 UTC.
The county was under a tornado watch, issued at 07:26 UTC and running to 11:20 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 05:00 UTC | 05:00 UTC | Flash Flood Watch | BMX |
| 07:26 UTC | 11:20 UTC | Tornado Watch | BMX |
| 10:07 UTC | 10:45 UTC | Tornado Warning | BMX |
| 10:11 UTC | 11:00 UTC | Severe Thunderstorm Warning | BMX |
| 10:14 UTC | 10:45 UTC | Tornado Warning | BMX |
| 13:12 UTC | 18:45 UTC | Tornado Watch | BMX |
| 18:45 UTC | 03:00 UTC | Tornado Watch | BMX |
| 19:09 UTC | 19:40 UTC | Tornado Warning | BMX |
| 21:00 UTC | 22:00 UTC | Tornado Warning | BMX |
| 21:55 UTC | 22:19 UTC | Tornado Warning | BMX |
| 23:14 UTC | 23:36 UTC | Tornado Warning | BMX |
| 23:35 UTC | 00:15 UTC | Severe Thunderstorm Warning | BMX |
| 00:17 UTC | 01:00 UTC | Severe Thunderstorm Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:31 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 27, 3:31 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 331 AM CDT WED APR 27 2011 ...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY TODAY... .DISCUSSION... THE FIRST WAVE OF STORMS IS QUICKLY APPROACHING WEST CENTRAL ALABAMA THIS MORNING...PROMPTING WHAT WILL LIKELY BE THE FIRST IN MULTIPLE WATCHES TODAY. LINE OF STORMS IS MOVING INTO AN UNSTABLE AIRMASS WITH CAPES BETWEEN 500-1000J/KG...AND VERY LITTLE CIN. LOW LEVEL HELICITY VALUES ALSO INCREASING AHEAD OF THE LINE. STORMS SHOULD MAINTAIN SEVERITY...WITH ROTATING EMBEDDED SUPERCELLS...AS IT MOVES INTO CENTRAL ALABAMA...TAKING A MORE NORTHEASTERLY TURN LATER THIS MORNING. BIG QUESTION IS...HOW DOES THIS ACTIVITY IMPACT THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER AND TORNADOES THIS AFTERNOON? UNTIL WE SEE HOW THE CURRENT CONVECTION PROGRESSES ACROSS THE AREA AND WHAT SORT OF AIRMASS IT LEAVES BEHIND...ITS A FORECAST WAITING GAME. WITH THAT SAID...EXPECT THIS CURRENT ACTIVITY TO MAINLY AFFECT THE NORTHWESTERN THIRD OF THE FORECAST AREA DURING THE EARLY MORNING HOURS. THESE STORMS...ASSOCIATED COLD POOL...AND CLOUD COVER WILL ESSENTIALLY KEEP MUCH OF CENTRAL ALABAMA STABLE THROUGH THE MORNING. CLOUDS WILL BEGIN TO BREAK UP...SURFACE TEMPS WARM AND DEWPOINTS INCREASE TO AROUND 70 ACROSS A LARGE PORTION OF THE AREA BY MID MORNING. CURRENT FORECAST SOUNDINGS BREAK THE PRESENT CAP BY 18Z. WITH INCREASING SHEAR VALUES AND APPROACH OF MID AND UPPER LEVEL JET MAXES...EXPECT SUPERCELL DEVELOPMENT BY EARLY AFTERNOON...ESPECIALLY SOUTH OF LOCATIONS WHICH RECEIVE RAIN THIS MORNING. ONCE STORMS BEGIN TO FIRE...ACTIVITY WILL CONTINUE THROUGH THE DAY AHEAD OF THE APPROACHING COLD FRONT...WHICH IS EXPECTED TO PUSH INTO THE NORTHWEST AROUND 00Z AND EXIT THE SOUTHEAST AROUND 07-08Z. EVERYONE SHOULD REMAIN ALERT TODAY TO THE CHANGING WEATHER CONDITIONS. QUIETER AND COOLER CONDITIONS ARE EXPECTED THROUGH THE END OF THE WEEK. CURRENTLY...THE NEXT CHANCE OF RAIN COMES MONDAY. 14 && .AVIATION...06Z TAF DISCUSSION. THE EASIEST PART OF THIS FORECAST WILL BE THE WINDS. LOOK FOR THE WINDS TO BEGIN A STEADY RISE OVERNIGHT WITH JUST PLAIN BREEZY CONDITIONS BY LATE MORNING AND INTO THE AFTERNOON. WINDS MAY GUST TO 35 KTS AT TIMES IN THE AFTERNOON...AND THIS IS AHEAD OF ANY CONVECTION. FOR THE REST OF THE FORECAST...LOW LEVEL MOISTURE IS ALREADY INCREASING RAPIDLY AND LOW STRATUS CLOUDS HAVE ALREADY MOVED INTO TOI. THIS WILL MOVE NORTHWARD AND IMPACT ALL SITES BY 8Z. LOOK FOR EITHER PREVAILING OR TEMPO IFR CEILINGS THROUGH 15Z. THE WINDS SHOULD PREVENT MOST PLACES FROM EXPERIENCING ANY VIS BR PROBLEMS. CEILINGS WILL IMPROVE AFTER 15Z AND MAY SEE A PRETTY LARGE WINDOW OF VFR CONDITIONS HERE DURING THE AFTERNOON. ONLY TO DECREASE ONCE THE WEATHER MOVES. SPEAKING OF WEATHER...SHOWERS AND THUNDERSTORMS WILL BE WEST OF THE AREA THROUGH THE MORNING HOURS. EXPECT MOST OF THE ACTIVITY TO REMAIN NORTH AND WEST OF TCL TO BHM SO DID NOT INCLUDE FOR NOW. FOR THE REST OF THE PERIOD A LARGE THUNDERSTORM COMPLEX AND THE ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS EXPECTED AS EARLY AS 15Z WEST. MENTIONED CB AT THIS TIME...BUT A POTENTIAL SEVERE WEATHER OUTBREAK IS POSSIBLE INCLUDING STRONG LONG-LIVED TORNADOES AFTER 18Z. DID TRY TO TIME THE SQUALL LINE AT THE TAIL END OF THE PERIOD...BUT EVEN THAT WILL LIKELY CHANGE WITH THE NEXT UPDATES. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 84 50 69 47 76 / 90 60 10 0 0 ANNISTON 86 53 73 50 77 / 70 80 10 0 0 BIRMINGHAM 83 50 75 52 79 / 90 60 10 0 0 TUSCALOOSA 85 49 76 51 80 / 80 50 10 0 0 CALERA 82 53 74 51 80 / 70 60 10 0 0 AUBURN 84 54 73 53 78 / 50 80 10 0 0 MONTGOMERY 88 56 79 52 81 / 60 70 10 0 0 TROY 85 58 76 51 81 / 50 70 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES: FAYETTE...LAMAR...MARION...WALKER...WINSTON. &&
Hazardous weather outlook, Apr 27, 3:19 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 319 AM CDT WED APR 27 2011 ALZ011>015-017>050-280830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 319 AM CDT WED APR 27 2011 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A SEVERE WEATHER OUTBREAK IS LIKELY TODAY FOR ALL OF CENTRAL ALABAMA. STRONG...LONG LIVED TORNADOES...DAMAGING WINDS...AND VERY LARGE HAIL ARE ALL POSSIBLE. THE GREATEST THREAT THROUGH NOON WILL BE AREAS WEST OF 65 AND NORTH OF INTERSTATE 20. THE THREAT WILL THEN EXTEND ACROSS ALL OF CENTRAL ALABAMA DURING THE AFTERNOON AND CONTINUE AT LEAST THROUGH MIDNIGHT. NOW IS THE TIME TO REVIEW YOUR SEVERE WEATHER ACTION PLAN AND BE PREPARED TO TAKE QUICK ACTION WHEN WATCHES AND WARNINGS ARE EVENTUALLY ISSUED. THERE ARE STILL SOME TIMING ISSUES TO BE DEALT WITH...SO BE PREPARED FOR SOME ADJUSTMENTS IN TIMING AND MONITOR THE LATEST FORECAST FOR UPDATED INFORMATION. LOCALIZED TORRENTIAL RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT. A FEW INCHES OF RAINFALL MAY OCCUR IN A SHORT PERIOD OF TIME. ADDITIONALLY...MORE THAN ONE STORM MAY AFFECT THE SAME AREA. THIS MAY PRODUCE SOME LOCALIZED FLASH FLOODING. EVEN OUTSIDE OF THUNDERSTORM AREAS...STRONG GRADIENT WINDS ARE ALSO EXPECTED. SUSTAINED WINDS OF 15 TO 25 MPH ALONG WITH HIGHER GUSTS UP TO 35 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Apr 27, 5:18 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 AM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM TSTM WND GST TUSCALOOSA 33.24N 87.54W
04/27/2011 M71 MPH TUSCALOOSA AL OFFICIAL NWS OBS
&&
HBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
10.3 hours before the tornado, 72 km from the path. April 27, 2011.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 1890 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
- 0-3 km lapse rate
- 7.5 K/km
Birmingham, AL (KBMX), 12:00Z
1.7 hours after it, 72 km from the path. April 27, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -359 m²/s²
- 0-3 km storm-relative helicity
- -197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 3.4 K/km
The radar
The Birmingham radar (KBMX), 73 km away, was scanning. The volume nearest the touchdown began at 10:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 09:49 UTC | TSTM WND DMG | Buhl | Tuscaloosa, AL | NUMEROUS TREES DOWN |
| 09:54 UTC | TSTM WND DMG | Samantha | Tuscaloosa, AL | STRUCTURE DAMAGE AND NUMEROUS TREES DOWN. |
| 10:00 UTC | TSTM WND DMG | Corona | Walker, AL | TREES AND POWERLINES DOWNED. MINOR DAMAGE TO ONE HOME ON WOLF CREEK ROAD. |
| 10:02 UTC | TSTM WND GST 71 | Tuscaloosa | Tuscaloosa, AL | |
| 10:04 UTC | TSTM WND GST 78 | Tuscaloosa | Tuscaloosa, AL | REPORTED ON UA CAMPUS. |
| 10:06 UTC | TSTM WND DMG | Duncanville | Tuscaloosa, AL | TREES AND POWERLINES DONW ON HOMES. HOMES DAMAGED OR DESTROYED. |
| 10:06 UTC | TSTM WND DMG | Tuscaloosa | Tuscaloosa, AL | TREES DOWN ON THE UNIVERSITY OF ALABAMA CAMPUS. |
| 10:07 UTC | TSTM WND DMG | Berry | Fayette, AL | NUMEROUS TREES DOWN AND STRUCTURE DAMAGE INCLUDING THE ELEMENTARY SCHOOL. |
| 10:07 UTC | TSTM WND DMG | Berry | Fayette, AL | NUMEROUS TREES DOWN AND STRUCTURE DAMAGE INCLUDING THE ELEMENTARY SCHOOL. 30 TO 40 STRUCTURES DAMAGE. MAINLY ROOF DAMAGE. AT LEASE 2 MOBILE HOMES DESTROYED. NO INJURIES. |
| 10:07 UTC | TORNADO 1 | 3 Sse Bankston | Fayette, AL | AN EF-1 TORNADO TOUCHED DOWN ALONG STATE ROAD 18...4 MI SOUTHWEST OF BERRY...DAMAGING SEVERAL BARNS AND SNAPPING OR UPROOTING SEVERAL TREES. THE TORNADO TRAVELLED NORTHEAST...CAUSING WALL AND ROOF DAMAGE TO SEVERAL BUSIN |
| 10:17 UTC | TSTM WND DMG | Duncanville | Tuscaloosa, AL | SEVERAL TREES AND POWER LINES DOWN AND SOME ON HOMES. |
| 10:17 UTC | TSTM WND DMG | Duncanville | Tuscaloosa, AL | SEVERAL TREES DOWN AND SOME ON HOMES. |
| 10:17 UTC | TORNADO 3 | 2 W Coaling | Tuscaloosa, AL | AN EF-3 TORNADO TOUCHED DOWN JUST OUTSIDE OF COALING AND MOVED NE ACROSS E TUSCALOOSA COUNTY INTO FAR SW JEFFERSON COUNTY DAMAGING OR DESTROYING SEVERAL HOMES. THE MERCEDES PLANT SUSTAIN ROOF DAMAGE AND POWER POLES WERE |
| 10:19 UTC | TSTM WND DMG | Townley | Walker, AL | TREES DOWN AND DEBRIS IN THE ROAD. |
| 10:20 UTC | TORNADO 3 | 3 Ese The Wye | Walker, AL | AN EF-3...POSSIBLY HIGHER...TORNADO TOUCHED DOWN IN RURAL SOUTHWESTERN WALKER COUNTY AND RAPIDLY INTENSIFIED AS IT MOVED NNE THROUGH THE ALDRIDGE AND CORDOVA COMMUNITIES...DISSIPATING 2.5 MILES WSW OF SIPSEY. THE TORNADO |
| 10:25 UTC | TSTM WND DMG | Coaling | Tuscaloosa, AL | NUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA. AT LEAST 30 HOME DAMAGED, 15 OF THOSE HEAVILY DAMAGED AND POTENTIALLY UNINHABITABLE. SEVERAL INJURIES BUT NO DETAILS AT THIS TIME. |
| 10:25 UTC | TSTM WND DMG | Coaling | Tuscaloosa, AL | NUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA. |
| 10:26 UTC | TSTM WND DMG | Jasper | Walker, AL | NUMEROUS TREES DOWN AND STRUCUTRE DAMAGE IN JASPER. |
| 10:26 UTC | TSTM WND DMG | Vance | Tuscaloosa, AL | NUMEROUS TREES AND LARGE POWER POLES SNAPPED OFF AROUND VANCE. INTERSTATE 20/59 WAS TEMPORARILY BLOCKED. |
| 10:28 UTC | TSTM WND DMG | Cordova | Walker, AL | ROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70. |
| 10:28 UTC | TORNADO | Cordova | Walker, AL | *** 2 INJ *** ROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70. NUMEROUS TREES AND STRUCTURES DAMAGED. AT LEAST ONE MOBILE DESTROYED. |
| 10:31 UTC | TSTM WND DMG | 3 N Woodstock Junction | Tuscaloosa, AL | TRACTOR TRAILERS OVERTURNED AND TREES UPROOTED NEAR MILE MARKER 93 ON INTERSTATE 20/59. |
| 10:31 UTC | TSTM WND DMG | Woodstock Junction | Tuscaloosa, AL | NUMEROUS TREES DOWN AND ROADS CLOSED IN NORTHERN BIBB. SEVERAL STRUCUTRES ALSO DAMAGED. |
| 10:35 UTC | TSTM WND DMG | Bucksville | Tuscaloosa, AL | TREES AND POWER LINES DOWN ON TINLGE SPRINGS CIRCLE NEAR EXIT 100 ON INTERSTATE 20/59. |
| 10:35 UTC | TSTM WND DMG | Sipsey | Walker, AL | OUTBUILDINGS DAMAGED NEAR SIPSEY. |
| 10:38 UTC | TSTM WND DMG | 3 S Mcadory | Jefferson, AL | NUMEROUS TREES DOWN IN THE MCCALLA AREA. |
| 10:40 UTC | TSTM WND DMG | 7 S Bessemer | Jefferson, AL | TREES AND POWERLINES DOWN NEAR SHADES CREST ROAD AND BLUFF RIDGE ROAD. |
| 10:40 UTC | TSTM WND DMG | Ensley | Jefferson, AL | TWO LARGE BROADCAST RADIO TOWERS REPORTED DOWN NEAR THE FAIRGROUNDS. |
| 10:40 UTC | TSTM WND DMG | Hueytown | Jefferson, AL | TREES DOWN ON HOUSES AND BLOCKING ROADWAYS. |
| 10:46 UTC | TSTM WND DMG | Helena | Shelby, AL | TREES DOWN ON HIGHWAY 261 IN HELENA. |
| 10:49 UTC | TSTM WND DMG | Vestavia Hills | Jefferson, AL | NUMEROUS TREES DOWN IN VESTAVIA. |
| 10:49 UTC | TSTM WND DMG | Vestavia Hills | Jefferson, AL | NUMEROUS TREES DOWN IN VESTAVIA. SEVERAL HOMES AND VEHICLES ARE DAMAGED. |
| 10:50 UTC | TSTM WND DMG | Pelham | Shelby, AL | A LARGE TREE ON A HOME IN PELHAM. |
| 10:50 UTC | TSTM WND DMG | Pelham | Shelby, AL | A LARGE TREE ON A HOME IN PELHAM ON TRAIL RIDGE DRIVE. |
| 10:50 UTC | TORNADO 1 | 5 E Hoover | Shelby, AL | A TORNADO TOUCHED DOWN JUST WEST OF THE INTERSECTION OF VALLEYDALE ROAD AND CALDWELL MILL ROAD. IT MOVED NORTH-NORTHEAST ACROSS A LARGE RESIDENTIAL AREA AND SNAPPED NUMEROUS TREES. THE TREES FELL ON POWER LINES...HOUSES. |
| 10:53 UTC | TSTM WND DMG | 5 Se Homewood | Shelby, AL | SIGNIFICANT DAMAGE IN THE ALTADENA LAKE AREA.. ALTADENA LAKE DR AT REDWING DR., CAMP HORNER RD AT CALDWELL MILL RD., AND CAHABA RIVER BRIDGE AT CALDWELL MILL RD. |
| 10:53 UTC | TORNADO 2 | 1 N Locust Fork Warrior | Jefferson, AL | *** 3 INJ *** AN EF-2 TORNADO TOUCHED DOWN NEAR OLD HAYDEN ROAD AND MABEL ROAD AND TRAVELED NORTHEAST ACROSS SIBLEYVILLE ROAD THEN ALONG THE WESTERN EDGE OF MOUNTAIN WOODS LAKE. ALONG THE PATH...HUNDREDS OF TREES WERE SN |
| 10:54 UTC | TSTM WND DMG | 5 E Vestavia Hills | Shelby, AL | SEVERAL TREES SNAPPED OFF AND HOME ROOF DAMAGE IN THE BROOKHIGHLAND SUBDIVISION OFF HIGHWAY 280. |
| 10:54 UTC | TSTM WND DMG | 5 E Vestavia Hills | Shelby, AL | SEVERAL TREES SNAPPED OFF AND HOME ROOF DAMAGE IN THE BROOKHIGHLAND SUBDIVISION OFF HIGHWAY 280. AT LEAST 100 HOMES WITH TREES ON THEM IN THE CAHABA HEIGHTS AND VESTAVIA AREA. |
| 10:54 UTC | TSTM WND DMG | Birmingham | Jefferson, AL | MARQUEE SIGN AT THE BJCC BLOWN DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 27, 2011
209 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 1:12 AM CDT | EF1 | Yazoo, MS | 9.7 | 250 | $70,000 | ||
| April 27 | 1:15 AM CDT | EF1 | Leflore, MS | 27.7 | 50 | $50,000 | ||
| April 27 | 1:24 AM CDT | EF1 | Leflore, MS | 3.2 | 100 | $50,000 | ||
| April 27 | 1:36 AM CDT | EF0 | LaSalle Parish, LA | 8.0 | 100 | $40,000 | ||
| April 27 | 1:40 AM CDT | EF2 | Holmes, MS | 12.3 | 1,760 | $100,000 | ||
| April 27 | 1:40 AM CDT | EF3 | Holmes, MS | 23.0 | 1,760 | $700,000 | ||
| April 27 | 1:51 AM CDT | EF2 | Attala, MS | 23.0 | 860 | $553,000 | ||
| April 27 | 1:51 AM CDT | EF0 | Holmes, MS | 1.7 | 50 | $25,000 | ||
| April 27 | 1:59 AM CDT | EF2 | Holmes, MS | 8.8 | 880 | $10,000 | ||
| April 27 | 2:06 AM CDT | EF1 | Grenada, MS | 1.9 | 150 | $60,000 | ||
| April 27 | 2:17 AM CDT | EF2 | Montgomery, MS | 11.7 | 1,760 | $425,000 | ||
| April 27 | 2:20 AM CDT | EF1 | Attala, MS | 0.5 | 50 | $25,000 | ||
| April 27 | 2:25 AM CDT | EF2 | Choctaw, MS | 6.8 | 1,750 | 2 | $350,000 | |
| April 27 | 2:29 AM CDT | EF1 | Winston, MS | 4.2 | 150 | $85,000 | ||
| April 27 | 2:29 AM CDT | EF3 | Choctaw, MS | 58.7 | 1,800 | 25 | $5.4 million | |
| April 27 | 2:37 AM CDT | EF2 | Webster, MS | 13.3 | 1,320 | 1 | 5 | $605,000 |
| April 27 | 2:47 AM CDT | EF1 | Winston, MS | 7.3 | 200 | $60,000 | ||
| April 27 | 3:20 AM CDT | EF1 | Noxubee, MS | 6.2 | 150 | $300,000 | ||
| April 27 | 3:43 AM CDT | EF2 | Tishomingo, MS | 9.3 | 150 | 1 | $500,000 | |
| April 27 | 4:01 AM CDT | EF1 | Lauderdale, AL to TN | 9.2 | 200 | $1,000 | ||
| April 27 | 4:03 AM CDT | EF2 | Kemper, MS to AL | 35.2 | 1,410 | $3.2 million | ||
| April 27 | 4:19 AM CDT | EF1 | Lauderdale, AL | 1.8 | 100 | 1 | ||
| April 27 | 4:27 AM CDT | EF2 | Pickens, AL | 14.4 | 1,232 | $1.8 million | ||
| April 27 | 4:41 AM CDT | EF3 | Pickens, AL | 22.5 | 704 | $741,000 | ||
| April 27 | 5:03 AM CDT | EF1 | Fayette, AL | 7.3 | 176 | 4 | $1.4 million | |
| April 27 | 5:17 AM CDT | EF3 | Tuscaloosa, AL | 20.3 | 200 | $9.3 million | ||
| April 27 | 5:38 AM CDT | EF2 | Lincoln, TN | 25.9 | 400 | |||
| April 27 | 5:40 AM CDT | EF1 | Marshall, TN | 2.9 | 100 | $75,000 | ||
| April 27 | 5:47 AM CDT | EF0 | Rutherford, TN | 2.1 | 50 | $8,000 | ||
| April 27 | 5:48 AM CDT | EF2 | Cullman, AL | 30.3 | 880 | 1 | ||
| April 27 | 5:50 AM CDT | EF1 | Shelby, AL | 3.4 | 100 | $3.7 million | ||
| April 27 | 5:50 AM CDT | EF1 | Lawrence, TN | 2.7 | 150 | 1 | $11,000 | |
| April 27 | 5:52 AM CDT | EF0 | Rutherford, TN | 1.6 | 75 | $50,000 | ||
| April 27 | 5:53 AM CDT | EF2 | Blount, AL | 3.2 | 200 | 3 | $9.3 million | |
| April 27 | 5:54 AM CDT | EF2 | Jefferson, AL | 7.8 | 200 | 20 | $18 million | |
| April 27 | 6:12 AM CDT | EF1 | Blount, AL | 14.8 | 200 | $42,000 | ||
| April 27 | 6:13 AM CDT | EF2 | Moore, TN | 2.0 | 75 | $25,000 | ||
| April 27 | 6:16 AM CDT | EF2 | St. Clair, AL | 3.8 | 200 | 5 | $865,000 | |
| April 27 | 6:20 AM CDT | EF1 | Marshall, AL | 11.0 | 75 | |||
| April 27 | 6:24 AM CDT | EF0 | Smith, TN | 3.4 | 50 | $5,000 | ||
| April 27 | 6:24 AM CDT | EF1 | Marshall, AL | 6.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF2 | Marshall, AL | 20.0 | 880 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 4.6 | 50 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 3.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 5.7 | 50 | |||
| April 27 | 6:32 AM CDT | EF1 | Green, KY | 3.1 | 150 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 4.9 | 100 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 0.3 | 50 | $10,000 | ||
| April 27 | 6:43 AM CDT | EF0 | Marshall, AL | 2.8 | 75 | |||
| April 27 | 6:45 AM CDT | EF0 | Coffee, TN | 1.7 | 50 | $5,000 | ||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 4.8 | 200 | |||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 6.9 | 300 | |||
| April 27 | 6:47 AM CDT | EF1 | Jackson, TN | 3.3 | 100 | $10,000 | ||
| April 27 | 6:49 AM CDT | EF0 | Jackson, TN | 2.0 | 50 | $20,000 | ||
| April 27 | 6:49 AM CDT | EF1 | Marshall, AL | 1.6 | 100 | |||
| April 27 | 6:50 AM CDT | EF1 | Warren, TN | 13.2 | 100 | $100,000 | ||
| April 27 | 6:58 AM CDT | EF1 | DeKalb, AL | 27.9 | 300 | 1 | ||
| April 27 | 7:02 AM CDT | EF1 | Monroe, KY | 5.9 | 550 | |||
| April 27 | 7:10 AM CDT | EF2 | DeKalb, AL | 5.8 | 200 | $30,000 | ||
| April 27 | 7:18 AM CDT | EF1 | DeKalb, AL | 4.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.